Alert archive / Colorado / Flash Flood Warnings in 2020

Flash Flood Warning 16, NWS Goodland, KS

July 12, 2020Cheyenne County, Colorado

NWS Goodland, KS issued this flash flood warning at Jul 12, 2020, 7:07 PM MDT for Cheyenne County, Colorado. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2020, 7:07 PM MDT (01:07 UTC)
Expired
Jul 12, 2020, 10:00 PM MDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Cheyenne County, CO

The radar

The Goodland radar (KGLD), 85 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 8:30 PM MDTFLASH FLOOD3 Sse Cheyenne Wells, COWATER OVER HWY 385 AT MILE MARKER 147.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 83 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2020-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2020-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-260 J/kg
Mixed-layer LCL
3355 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

714 
WGUS53 KGLD 130107
FFWGLD
COC017-130400-
/O.NEW.KGLD.FF.W.0016.200713T0107Z-200713T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
707 PM MDT Sun Jul 12 2020

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Southeastern Cheyenne County in east central Colorado...

* Until 1000 PM MDT.

* At 706 PM MDT, Doppler radar estimated heavy rain falling across 
  the warned area. Up to three inches of rain have already fallen. 
  Flash flooding is already occurring. Trained spotters reported 
  several inches of water running over Highway 385 approximately 3 
  miles south of Cheyenne Wells.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Trained weather spotters.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Cheyenne Wells, Arapahoe and Firstview. 

This includes Highway 385 between mile markers 136 and 159.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3894 10253 3894 10214 3862 10215 3861 10253

FLASH FLOOD...OBSERVED

$$

JRM
1 follow-up statement
263 
WGUS73 KGLD 130303
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
903 PM MDT Sun Jul 12 2020

COC017-130400-
/O.CON.KGLD.FF.W.0016.000000T0000Z-200713T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cheyenne CO-
903 PM MDT Sun Jul 12 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
SOUTHEASTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

At 901 PM MDT, law enforcement reported that water was still!. 
running over roads, including around Highway 385 and a few county 
roads around Cheyenne Wells. 

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Law enforcement.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Cheyenne Wells, Arapahoe and Firstview. 

This includes Highway 385 between mile markers 136 and 159.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3894 10253 3894 10214 3862 10215 3861 10253

FLASH FLOOD...OBSERVED

$$

JRM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 5:25 PM MDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 12, 5:25 PM MDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
525 PM MDT Sun Jul 12 2020

.UPDATE...
Issued at 520 PM MDT Sun Jul 12 2020

Based on current radar trends, increased pops in northern and
eastern areas. Also expanded the Severe Thunderstorm Watch one
column of counties eastward.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 143 PM MDT Sun Jul 12 2020

Across the region this afternoon, skies are mainly sunny with some
scattered low/high cloud portions of the area. Temperatures are
ranging from the mid 80s into the mid 90s, with an area-wide
southerly gradient gusting to 30-40 mph at times.

For the remainder of the afternoon hrs into tonight, the focus will
be just west of the CWA in central Colorado, where convection is
expected to initiate along a dryline then shift east with the
arrival of a shortwave, then shift SE later tonight as the
convection works over the northern periphery of the strong h5 ridge
over the southern portion of the country.

SPC mesoanalysis has Dcape values 1300-1700 from the Colorado border
west, 40-45kts of bulk shear, and decent mid level lapse rates
should allow for strong to severe storms to develop. Large hail
parameter does indicate large than 1 inch possible. Severe
Thunderstorm Watch will probably be issued for portions of the area
later this afternoon, with wind and hail highlights.

Precipitation that does shift over the CWA will taper by 06z Monday,
allowing for dry conditions thru sunrise Monday and a portion of the
morning hours.

This will lead into Monday/Monday night where a stronger shortwave
moves over the region, triggering a potential stronger round of
storms. SPC has highlighted most of the CWA in Slight Risk for
wind/hail threats, but last outlook update has the enhanced portion
sliding further south, which may change later tonight for portions
of the CWA. With the potential for more widespread areal coverage of
storms, have increased pops slightly, but still in the chance
category due to timing into the CWA.

For temps, mid to upper 90s for Monday highs, with 60s for lows
tonight and Monday night.

.LONG TERM...(Monday night through Sunday)
Issued at 143 PM MDT Sun Jul 12 2020

This this period of the forecast the long wave trough continues to
reside over the central CONUS, flattening the ridge.  The resulting
zonal flow over the forecast area will allow an upper level short
wave trough to move through each afternoon and evening.  The GEFS
members show a higher high probability of rainfall occurring Tuesday
and Wednesday over the Southeast Colorado extending into the
southwest part of the forecast area.  The dry line will move east of
the forecast area Thursday, through the rest of the period. This
lowers confidence of storms occurring due to drier air present
behind the dry line, despite the aid of the upper level short wave
troughs moving through.  Am thinking the best chance for any severe
thunderstorms will be Tuesday and Wednesday afternoon and evenings
before the dry line is pushed east.

The cold front still looks to move through Tuesday, lingering into
Wednesday.  This may also serve as a focus for storm development
Tuesday afternoon over the southwestern part of the forecast area.
The hot air mass will return Thursday as the cooler air mass is
pushed east of the forecast area.

Friday and Saturday relative humidity values will fall close to 15%
for the northwest part of the forecast area.  Winds are forecast to
remain below 25 MPH at this time for that part of the forecast
area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 520 PM MDT Sun Jul 12 2020

Main aviation concern will be chance of thunderstorms early this
evening. Based on radar trends, KGLD stands the best chance of
being impacted, but storms are moving eastward so will continue to
monitor for KMCK. After about 03z, storms should be moving south
of the area, with VFR expected at both terminals through the
remainder of the TAF period.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...024
SHORT TERM...JN
LONG TERM...JTL
AVIATION...024
Hazardous weather outlook, Jul 12, 2:16 PM MDT, 4 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
216 PM MDT Sun Jul 12 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-132015-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
216 PM MDT Sun Jul 12 2020 /316 PM CDT Sun Jul 12 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A Severe Thunderstorm Watch is in effect for northeast Colorado and
adjacent Kansas counties until 900 PM MDT.

Marginal and Slight Risk areas for severe thunderstorms are issued
for areas mainly along and west of Highway 25. The main area of
focus will be in northeast Colorado and adjacent Kansas counties
south of Interstate 70. Threats for severe storms to develop will be
around 3-9 pm MDT. Main possible weather threats will be wind gusts
to 70 mph and hail up to 1 to 2 inches.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

There is a Slight Risk for severe storms on Monday July 13th.
Thunderstorms developing along the Front Range of the Rockies in
Colorado and Wyoming may grow upscale and develop into a squall line
capable of producing widespread damaging winds late Monday afternoon
and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Jul 12, 6:44 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
644 PM MDT SUN JUL 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     HAIL             5 W BENKELMAN           40.05N 101.63W
07/12/2020  E2.50 INCH       DUNDY              NE   PUBLIC

            ESTIMATED TIME OF REPORT FROM RADAR.

&&
Special weather statement, Jul 12, 6:54 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Goodland KS
754 PM CDT Sun Jul 12 2020

KSZ014-130130-
Thomas KS-
754 PM CDT Sun Jul 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN THOMAS COUNTY UNTIL
830 PM CDT...

At 753 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Gem, or 10 miles northeast of Colby, moving east at 25
mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Rexford, Gem, Menlo and Halford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Kansas.

LAT...LON 3931 10072 3941 10105 3957 10104 3957 10072
TIME...MOT...LOC 0053Z 276DEG 22KT 3951 10093

AW
Local storm report, Jul 12, 6:59 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
659 PM MDT SUN JUL 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     NON-TSTM WND GST 19 N PARKS              40.32N 101.73W
07/12/2020  E60 MPH          DUNDY              NE   CO-OP OBSERVER

&&
Local storm report, Jul 12, 7:01 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
701 PM MDT SUN JUL 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     TSTM WND GST     4 S MCCOOK              40.15N 100.63W
07/12/2020  M91 MPH          RED WILLOW         NE   MESONET

&&
Local storm report, Jul 12, 7:03 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
703 PM MDT SUN JUL 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     TSTM WND DMG     8 ESE PALISADE          40.32N 100.96W
07/12/2020                   HITCHCOCK          NE   PUBLIC

            TWO DOUBLE PANE WINDOWS ON WEST SIDE OF
            HOUSE BLOWN OUT FROM WIND AND 1 INCH HAIL.
            ESTIMATED TIME OF REPORT FROM RADAR.

&&
Local storm report, Jul 12, 7:05 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
705 PM MDT SUN JUL 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     FLASH FLOOD      3 SSE CHEYENNE WELLS    38.78N 102.33W
07/12/2020                   CHEYENNE           CO   STORM CHASER

            SEVERAL INCHES FLOWING ACROSS HIGHWAY 385.
            HIGHWAS IS IMPASSABLE.

&&

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 6:36 PM MDTSevere Thunderstorm WarningGLDCheyenne24 min
Jul 12, 10:00 PM MDTAreal Flood WarningGLDCheyenne11 hr
Jul 13, 4:48 PM MDTSpecial Weather StatementGLDCheyenne27 min
Jul 13, 4:54 PM MDTSpecial Weather StatementGLDYuma21 min
Jul 13, 5:02 PM MDTSevere Thunderstorm WarningGLDYuma58 min
Jul 13, 5:04 PM MDTSpecial Weather StatementGLDKit Carson26 min
Jul 13, 5:07 PM MDTSpecial Weather StatementGLDCheyenne38 min
Jul 13, 5:15 PM MDTSpecial Weather StatementGLDYuma15 min
Jul 13, 5:29 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma76 min
Jul 13, 5:42 PM MDTSpecial Weather StatementGLDYuma18 min
Jul 13, 5:44 PM MDTSpecial Weather StatementGLDCheyenne16 min
Jul 13, 5:59 PM MDTSevere Thunderstorm WarningGLDYuma30 min

Nearby

Flash Flood Warnings in Colorado, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.